Vermont, 2014

Winter Storm and Winter Weather in Vermont, March 12 to 13, 2014

March 12 to 13, 2014 · NWS ALY · 3 events in 3 counties and zones

An area of low pressure moved from the Ohio Valley towards the mid-Atlantic states on Wednesday, March 12th. Precipitation spread across the region from west to east during the early morning hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure moved from the Ohio Valley towards the mid-Atlantic states on Wednesday, March 12th. Precipitation spread across the region from west to east during the early morning hours. The precipitation initially began as rain. As the morning hours went on and low pressure continue to strengthen, cold air at low levels began to move into the region from north to south. This allowed the rain to change to sleet and freezing rain for the late morning into the afternoon hours.

The low pressure area moved towards the New York City area by early evening, and strong, northerly winds continued to transport colder air into the region. This allowed the wintry mix to change to snow. The low pressure continued to move eastward towards the eastern New England coast for the overnight hours.

Steady precipitation tapered off during the overnight hours, although a few localized bands of snowfall continued into the morning hours. By the time precipitation had ended, snowfall amounts ranged from just a coating to a few inches for valley areas with as much as 6 to 12 inches across the high terrain. Some light ice accretion occurred as well. In addition, gusty northwest winds in the wake of the storm allowed for blowing of snow, especially over the southern Green Mountains. These winds, along with unseasonably cold temperatures, allowed for a very cold day, despite it being mid March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 12, 6:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 12, 6:32 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
732 AM EDT WED MAR 12 2014

.SYNOPSIS...
A STRENGTHENING WINTER STORM WILL PASS SOUTH OF THE
REGION TODAY. THIS SYSTEM WILL BRING HEAVY SNOW TO THE ADIRONDACKS
WITH A WINTRY MIX AND RAIN FOR THE REMAINDER OF THE REGION. ALL
AREAS WILL TRANSITION TO SNOW FOR TONIGHT AS THE STORM PASSES OFF
THE COAST OF NEW ENGLAND. SNOW WILL TAPER TO SNOW SHOWERS TOMORROW
MORNING WITH MUCH COLDER TEMPERATURES AND BLUSTERY CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 648 AM EDT...A SIGNIFICANT WINTER STORM WILL BE IMPACTING
THE REGION OVER THE NEXT 24 HOURS.

LOW PRESSURE IS CURRENTLY LOCATED ACROSS THE OHIO VALLEY AND IS
MOVING EASTWARD ALONG A STALLED OUT FRONTAL BOUNDARY. AS THIS LOW
PRESSURE MOVES EASTWARD...PRECIPITATION...AIDED BY STRONG WARM AIR
ADVECTION/ISENTROPIC LIFT...WILL MOVE ACROSS OUR REGION THIS
MORNING FROM WEST TO EAST. ALREADY...SOME LIGHT PRECIP HAS BEGUN
/MAINLY IN THE FORM OF LIGHT RAIN/...ACROSS CENTRAL AND NORTHERN
AREAS. SOME LIGHT SNOW IS ALREADY OCCURRING OVER THE ADIRONDACKS. BASED
ON THE LATEST 3KM HRRR...AS WELL AS EXTRAPOLATING FROM UPSTREAM
RADAR SITES...AREAS FROM THE CAPITAL REGION ON NORTH WILL HAVE THE
BEST CHANCE AT SEEING PRECIP THIS MORNING.

WITH TEMPS CURRENTLY IN THE MID TO UPPER 30S...AND WITH PRECIP
ARRIVING...SOME WET BULBING WILL ALLOW TEMPS TO DROP TO NEAR THE
FREEZING MARK ACROSS NORTHERN AREAS. IN ADDITION...A NORTHERLY
FLOW WILL ALLOW COLDER TEMPS TO MOVE INTO NORTHERN PARTS OF THE
AREA AS WELL. THIS SHOULD ALLOW THIS PRECIP TO FALL AS SNOW FOR
THE ADIRONDACKS. PRECIP WILL CONTINUE FOR A FEW HOURS AS RAIN FOR
THE GLENS FALLS AND LAKE GEORGE AREA...BUT IT SHOULD CHANGE TO
SNOW BY THE MID TO LATE MORNING.

FURTHER SOUTH...THE PRECIP WILL INITIALLY FALL AS RAIN. AS COLDER
AIR CONTINUES TO WORK ITS WAY SOUTH...THE BOUNDARY LAYER WILL
COOL. HOWEVER...A NOSE OF WARM AIR ALOFT DUE TO THE WARM AIR
ADVECTION WILL CAUSE THE PRECIP TO FALL AS SLEET/FREEZING RAIN FOR
THE MOHAWK VALLEY...SRN VT...AND SARATOGA REGION BY LATER THIS
MORNING. THIS TRANSITION WILL CONTINUE TO MOVE SOUTHWARD TOWARDS
THE CAPITAL REGION AND BERKSHIRES FOR THE EARLY TO MID AFTN
HOURS...AS THE NORTHERLY FLOW ALLOWS COLD AIR AT LOW LEVELS TO
WORK ITS WAY DOWN THE HUDSON VALLEY WHILE THE WARM NOSE REMAINS
ALOFT. SOME LIGHT ICING IS POSSIBLE WITH UP TO A TENTH OR TWO OF
ICE ACCRETION. THE SLEET/FREEZING RAIN MAY HANG ON UNTIL THE
EVENING HOURS FOR THE CAPITAL REGION/BERKSHIRES...AS THE MODEL
SOUNDINGS FROM THE 00Z NAM/GFS SHOW THIS WARM NOSE TO REMAIN IN
PLACE. FURTHER NORTH...A TRANSITION TO JUST SNOW LOOKS TO OCCUR AS
THE LOW PRESSURE CONTINUES TO MOVE ACROSS PENNSYLVANIA DURING THE
AFTN HOURS.

PRECIP WILL BECOME HEAVY IN INTENSITY BY LATER THIS AFTN AND THIS
EVENING ACROSS NORTHERN AREAS. THIS WILL ALLOW FOR SNOW RATES IN
THE ADIRONDACKS TO EXCEED ONE INCH PER HOUR...WITH TWO AND
POSSIBLY EVEN THREE INCHES PER HOUR OCCURRING ACROSS THE AREA AT TIMES.
RAINFALL MAY BE HEAVY IN THE MID HUDSON VALLEY AND NW CT DURING
THIS TIME AS WELL TOO. SEE OUR HYDRO SECTION FOR HOW WE ANTICIPATE
THIS RAINFALL TO IMPACT THE HSA.

WINDS WILL BE INCREASING THROUGH THE DAY AS WELL. NORTHERLY WINDS
WILL INCREASE TO 10 TO 25 MPH WITH SOME HIGHER GUSTS...ESP OVER
THE HIGH TERRAIN AND IN AREAS THAT CHANNEL FLOW...SUCH AS THE
HUDSON VALLEY.

THE EVENING COMMUTE LOOKS TO BE SIGNIFICANTLY IMPACTED BY THIS
SYSTEM...AS FALLING TEMPS/CHANGING PRECIP TYPES WILL MAKE FOR
HAZARDOUS TRAVEL ACROSS THE REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
THIS STORM WILL BE HAVING IT/S BIGGEST IMPACT ON OUR REGION DURING
THE EVENING HOURS AS THE LOW PRESSURE PASSES JUST SOUTH ACROSS NJ
AND THE NYC AREA. THE STRENGTHENING STORM WILL DEEPEN TO AROUND
980 HPA. THIS WILL ALLOW STRONG NORTHERLY FLOW TO CONTINUE TO COOL
THE COLUMN FROM NORTH TO SOUTH. MIXED PRECIP SHOULD CHANGE TO SNOW
IN THE CAPITAL REGION SHORTLY AFTER 00Z...AND WITH A TRANSITION
FURTHER SOUTH GOING TO MIXED PRECIP AND EVENTUALLY SNOW BY AROUND
06Z. PRECIP WILL BE HEAVY FOR THE EVENING HOURS AND INTO THE
FIRST HALF OF THE OVERNIGHT...AND SNOW /FALLING AT AROUND ONE INCH
PER HOUR AT TIMES/ WILL QUICKLY ACCUMULATE AS TEMPS RAPIDLY DROP.
THIS WILL ALSO CAUSE A RAPID FREEZE UP OF ANY WET SURFACES ACROSS
THE ENTIRE CWA...AND TRAVEL LOOKS TO BE SIGNIFICANTLY IMPACTED.

BY MIDNIGHT...TEMPS LOOK TO HAVE FALLEN INTO THE SINGLE DIGITS IN
THE ADIRONDACKS...TEENS AS FAR SOUTH AS THE CAPITAL REGION...AND
LOWER TO MID 20S FOR NEARLY EVERYWHERE EXCEPT UPPER 20S TO MID
30S IN LITCHFIELD COUNTY. LOW PRESSURE WILL CONTINUE TO DEEPEN AS
IT MOVES FROM NEAR LONG ISLAND TO JUST EAST OF NEW ENGLAND.

SNOW WILL CONTINUE THROUGH THE REMAINDER OF THE OVERNIGHT
HOURS...BUT WILL BECOME MUCH LIGHTER AND START TO TAPER OFF
TOWARDS DAYBREAK. STRONG WINDS WILL BE CONTINUING...ALLOWING FOR
SOME BLOWING AND DRIFTING OF SNOW ACROSS THE ADIRONDACKS AND SRN
GREEN MOUNTAINS. TEMPS WILL CONTINUE TO FALL...WITH SINGLE DIGITS
AND TEENS EVERYWHERE BY ABOUT DAYBREAK. A FEW BELOW ZERO READINGS
ARE POSSIBLE IN THE WESTERN ADIRONDACKS...AS 850 HPA TEMPS DROP TO
AROUND -20 TO -24 DEGREES C. WITH THE STRONG WINDS AND COLD
TEMPS...WIND CHILL VALUES MAY REACH -15 TO -25 DEGREES F ACROSS
THE HIGH TERRAIN LATE TONIGHT. WE WILL HIGHLIGHT THIS POTENTIAL IN
THE HWO STATEMENT...AS WIND CHILL ADVISORIES MAY BE NEEDED.

A FEW LINGERING SNOW SHOWERS...AS WELL AS AREAS OF BLOWING SNOW
FOR FAR NORTHERN AREAS...WILL OCCUR ON TOMORROW MORNING.
OTHERWISE...THE BULK OF THE ACCUMULATING SNOW WILL BE
DONE...ALTHOUGH IT WILL REMAIN COLD AND BLUSTERY AS THE LOW
PRESSURE AREA MOVES TOWARDS ATLANTIC CANADA WITH A FEW LINGERING
LIGHT SNOW SHOWERS OR FLURRIES THROUGHOUT THE DAY. DAYTIME
TEMPERATURES ON THURSDAY WON/T RISE MUCH...WITH TEENS TO LOW 20S
OVER THE AREA.

ONCE ITS ALL DONE ON THURSDAY...ONE TO TWO FEET OF SNOW WILL HAVE
FALLEN ACROSS THE ADIRONDACKS...INCLUDING THE LAKE GEORGE AND
GLENS FALLS AREA. THE MOHAWK VALLEY...SARATOGA REGION...AND SRN VT
WILL SEE 8 TO 16 INCHES OF SNOW AS WELL...WITH A FEW HIGHER
TOTALS POSSIBLE ACROSS THE HIGHEST PEAKS OF THE SRN GREEN
MOUNTAINS OF VT. ELSEWHERE...SNOW AMOUNTS WILL BE VARIABLE...WITH
JUST AN INCH IN THE MID HUDSON VALLEY AND NW CT...TO AS MUCH AS
4-8 INCHES IN THE CAPITAL REGION/BERKSHIRES...AND EASTERN
CATSKILLS. THE BIGGEST TOTALS WILL BE ACROSS THE HIGH TERRAIN.

IT WILL CONTINUE TO BE VERY COLD FOR THURSDAY NIGHT WITH TEMPS
RANGING FROM ZERO TO -5 OVER THE ADIRONDACKS TO ZERO TO 10
ELSEWHERE. WITH STRONG WINDS CONTINUING...WIND CHILL VALUES WILL
REMAIN COLD...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. ADDITIONAL
WIND CHILL ADVISORIES MAY BE NEEDED FOR THIS TIME PERIOD AS
WELL. SKIES WILL START TO CLEAR OUT WITH CLOUDS FINALLY
DECREASING AS HIGH PRESSURE PASSES SOUTH OF THE AREA.

A SOUTHERLY FLOW WILL RETURN FOR FRIDAY...AND TEMPS LOOK TO
MODERATE FROM THE VERY COLD LEVELS OF THURS/THURS NIGHT. HIGHS WILL
BE IN THE 30S FOR MOST AREAS ON FRIDAY. SOME LIGHT SNOW SHOWERS
MAY AFFECT THE WESTERN ADIRONDACKS DUE TO A WARM FRONT ATTACHED TO
A STORM SYSTEM MOVING ACROSS THE UPPER GREAT LAKES.
OTHERWISE...THE REST OF THE AREA WILL BE DRY WITH A PARTLY TO
MOSTLY CLOUDY SKY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE MODEL GUIDANCE IS IN GOOD GENERAL AGREEMENT THAT THE REGION
SHOULD BE UNDER A LONGWAVE TROUGH FOR THE PERIOD WHICH MEANS MORE
BELOW NORMAL TEMPERATURES.

A CLIPPER SYSTEM WILL BE APPROACHING FROM THE GREAT LAKES REGION
FRIDAY NIGHT. MODEL GUIDANCE AGREES THE SYSTEM'S SURFACE LOW WILL
PASS TO OUR NORTH ACROSS QUEBEC WITH ITS ASSOCIATED BOUNDARIES
MOVE ACROSS OUR REGION BRINGING CHANCES FOR SHOWERS. WILL HAVE A
SOUTHWESTERLY FLOW ACROSS THE REGION BETWEEN A DEPARTING RIDGE AND
THE APPROACHING LOW PRESSURE SYSTEM. THIS MEANS SEASONABLY WARM
TEMPERATURES ARE EXPECTED AS WE HEAD INTO THE WEEKEND. HOWEVER IN
THE WAKE OF THIS CLIPPER BELOW NORMAL TEMPERATURES WILL RETURN AND
THEN THEY ARE EXPECTED TO PERSIST INTO EARLY NEXT WEEK.

HIGH PRESSURE FROM CENTRAL CANADA WILL SHIFT SOUTHWARD ACROSS THE
GREAT LAKES REGION OVER THE WEEKEND EXTENDING INTO THE NORTHEAST. BY
12Z/MONDAY 850 MB TEMPERATURES ARE FORECAST TO DROP TO -15 TO -20
ACROSS THE FORECAST AREA. IT WILL BE A COLD SAINT PATRICK'S DAY WITH
TEMPERATURES ANTICIPATED TO BE AROUND 20 DEGREES BELOW NORMAL.

THE MODELS CONTINUE TO HAVE DIFFERENCES REGARDING THE POTENTIAL
DEVELOPMENT OF A STORM SYSTEM WHICH SHOULD BEGIN TO TAKE SHAPE OVER
THE SOUTHEASTERN UNITED STATES SUNDAY AND SUNDAY NIGHT THEN HEAD OFF
THE SOUTHEAST COAST MONDAY. THE ECMWF DEVELOPS A SURFACE LOW WHILE THE
OPERATIONAL GFS DOES NOT. HOWEVER THE ECMWF IS SUPPORTED BY SOME OF
THE GFSENSEMBLE MEMBERS. HAVE FAVORED GUIDANCE FROM THE WEATHER
PREDICTION CENTER AND KEEP ANY IMPACT FROM THIS STORM TO OUR SOUTH
AND HAVE A DRY FORECAST AS WE HEAD INTO NEXT WEEK. REFER TO THE
EXTENDED FORECAST DISCUSSION (PMDEPD) ISSUED BY THE WEATHER
PREDICTION CENTER FOR MORE DETAILS.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AN AREA OF LOW PRESSURE CURRENTLY OVER THE OHIO VALLEY WILL
STRENGTHEN AS IT MOVES EASTWARD ALONG FRONTAL BOUNDARY STALLED TO
OUR SOUTH. THE LOW WILL PASS OVER THE LONG ISLAND AND SOUTHERN NEW
ENGLAND THIS EVENING THEN HEAD NORTHEASTWARD UP THE NEW ENGLAND
COAST TOWARD THE CANADIAN MARITIMES OVERNIGHT.

CLOUDS CONTINUE TO LOWER WITH LIGHT PRECIPITATION OVERSPREADING
THE AREA THIS MORNING. INITIALLY IT WILL BE WARM ENOUGH FOR RAIN
AT KALB...KPSF AND KPOU...WITH SNOW OCCASIONALLY MIXED WITH SOME
RAIN AT KGFL. MVFR CONDITIONS WILL DEVELOP EARLY THIS MORNING WITH IFR
EXPECTED BY MID MORNING EXCEPT EARLY AFTERNOON FOR KPOU. THE IFR
CONDITIONS WILL THEN PERSIST THROUGH THE TAF
PERIOD...12Z/THURSDAY...ALONG WITH THE PRECIPITATION.

THE PRIMARY DIFFERENCE BETWEEN THE TAF SITES WILL BE PRECIPITATION
TYPE. COLDER AIR WILL BEGIN WORK INTO THE REGION THIS AFTERNOON AS
THE LOW PASSES TO OUR SOUTH...WITH THE COLDER AIR POURING IN LATE
THIS AFTERNOON AND TONIGHT ONCE THE LOW IS TO THE EAST OF THE AREA.
AS THE COLDER AIR WORKS IN PRECIPITATION TYPES WILL
CHANGE...TRANSITIONING FROM RAIN TO FREEZING RAIN/SLEET TO SNOW.
THIS WILL OCCUR DURING THE AFTERNOON INTO THE EVENING HOURS AT
KALB AND KPSF AND DURING THE EVENING AT KPOU. THE SNOW WILL
CONTINUE THROUGH THE NIGHT AND WILL DECREASE IN INTENSITY TOWARD
AND ESPECIALLY AFTER 12Z/THU. AREAS OF BLOWING SNOW WILL ALSO
BECOME POSSIBLE AT KGFL/KALB/KPSF AFTER 06Z/THU.

LIGHT NORTHEAST WINDS WILL SHIFT TO THE NORTH THEN NORTHWEST AS THE
LOW APPROACHES AND PASSES BY. THE PRESSURE GRADIENT WILL BECOME
TIGHT AS THE DEEP LOW PASSES TO THE SOUTH AND  NORTH TO NORTHWEST
WINDS WILL INCREASE BECOMING BRISK AND GUSTY USHERING IN THE MUCH
COLDER AIR.

OUTLOOK...
THU NIGHT: LOW OPERATIONAL IMPACT. BREEZY.
FRI: NO OPERATIONAL IMPACT.  NO SIG WX.
FRI NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
SAT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN.
SAT NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...SHSN.
SUNDAY: NO OPERATIONAL IMPACT.  NO SIG WX.

.HYDROLOGY...
A MAJOR STORM SYSTEM WILL IMPACT THE REGION TODAY INTO
TOMORROW...WITH MODERATE TO HEAVY PRECIPITATION.

TOTAL LIQUID EQUIVALENT WILL BE AROUND AN INCH TO AN INCH AND A
HALF ACROSS THE ENTIRE REGION. ACROSS THE ADIRONDACKS...ALL OF
THE PRECIPITATION WILL FALL AS SNOW.  FURTHER SOUTH...THE
PRECIPITATION WILL FALL AS MIXED RAIN...SNOW...SLEET...AND
FREEZING RAIN. FAR SOUTHERN AREAS /SUCH AS IN NW CT AND THE MID
HUDSON VALLEY/ WILL SEE MAINLY RAIN FROM THE EVENT.

ACROSS NORTHERN AND CENTRAL AREAS...MOST OF THE LIQUID
PRECIPITATION WILL BE ABSORBED INTO THE EXISTING SNOW PACK.
STILL...SOME MINOR RISES ON RIVERS AND STREAMS MAY OCCUR AROUND
THE CAPITAL REGION.  ALSO...THERE MIGHT BE SOME PONDING OF WATER
ON SOME ROADS AND AREAS OF POOR DRAINAGE...AS WELL AS URBAN AREAS
AND PLACES WHERE SNOW PILES AND ICE BLOCK DRAINAGE.

ACROSS FAR SOUTHERN AREAS...SUCH AS THE MID HUDSON
VALLEY...SOUTHERN TACONICS...SOUTHERN BERKSHIRES...AND NW
CT...MODERATE TO HEAVY RAINFALL WILL LEAD TO THE POSSIBILITY OF MINOR
FLOODING IN POOR DRAINAGE...LOW LYING...AND URBAN
AREAS...ESPECIALLY IN LOCATIONS WHERE EXISTING SNOW AND ICE BLOCKS
DRAINAGE...ALONG WITH SIGNIFICANT IN BANK RISES ON RIVERS AND
STREAMS.

AT THIS POINT...NO RIVER POINTS ARE FORECASTED BY THE NERFC TO
REACH FLOOD STAGE. ALSO...IT DOESN/T APPEAR THAT TEMPERATURES WILL
REMAIN ABOVE FREEZING LONG ENOUGH FOR ICE BREAKUP ALONG MOST
LARGER RIVERS...AS TEMPERATURES SHOULD QUICKLY DROP BELOW FREEZING
BY TONIGHT. HOWEVER...AN ISOLATED ICE JAM ON A SMALLER STREAM OR
CREEK CANNOT BE RULED OUT THROUGH THIS EVENING.

THIS COLD WEATHER WILL BE IN PLACE FOR THURSDAY AND FRIDAY WITH
TEMPERATURES BELOW NORMAL. DAYTIME TEMPERATURES WILL RETURN ABOVE
FREEZING ON SATURDAY WITH 40S FOR MOST AREAS...BUT WITH OVERNIGHT
LOWS DROPPING BELOW FREEZING...ANY SNOW MELT SHOULD BE SLOW AND NOT
CAUSE ANY HYDROLOGIC ISSUES. COLDER TEMPERATURES WILL RETURN ONCE
AGAIN ON SUNDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.HYDROLOGY...
A MAJOR STORM SYSTEM WILL IMPACT THE REGION TODAY INTO
TOMORROW...WITH MODERATE TO HEAVY PRECIPITATION.

TOTAL LIQUID EQUIVALENT WILL BE AROUND AN INCH TO AN INCH AND A
HALF ACROSS THE ENTIRE REGION. ACROSS THE ADIRONDACKS...ALL OF
THE PRECIPITATION WILL FALL AS SNOW.  FURTHER SOUTH...THE
PRECIPITATION WILL FALL AS MIXED RAIN...SNOW...SLEET...AND
FREEZING RAIN. FAR SOUTHERN AREAS /SUCH AS IN NW CT AND THE MID
HUDSON VALLEY/ WILL SEE MAINLY RAIN FROM THE EVENT.

ACROSS NORTHERN AND CENTRAL AREAS...MOST OF THE LIQUID
PRECIPITATION WILL BE ABSORBED INTO THE EXISTING SNOW PACK.
STILL...SOME MINOR RISES ON RIVERS AND STREAMS MAY OCCUR AROUND
THE CAPITAL REGION.  ALSO...THERE MIGHT BE SOME PONDING OF WATER
ON SOME ROADS AND AREAS OF POOR DRAINAGE...AS WELL AS URBAN AREAS
AND PLACES WHERE SNOW PILES AND ICE BLOCK DRAINAGE.

ACROSS FAR SOUTHERN AREAS...SUCH AS THE MID HUDSON
VALLEY...SOUTHERN TACONICS...SOUTHERN BERKSHIRES...AND NW
CT...MODERATE TO HEAVY RAINFALL WILL LEAD TO THE POSSIBILITY OF MINOR
FLOODING IN POOR DRAINAGE...LOW LYING...AND URBAN
AREAS...ESPECIALLY IN LOCATIONS WHERE EXISTING SNOW AND ICE BLOCKS
DRAINAGE...ALONG WITH SIGNIFICANT IN BANK RISES ON RIVERS AND
STREAMS.

AT THIS POINT...NO RIVER POINTS ARE FORECASTED BY THE NERFC TO
REACH FLOOD STAGE. ALSO...IT DOESN/T APPEAR THAT TEMPERATURES WILL
REMAIN ABOVE FREEZING LONG ENOUGH FOR ICE BREAKUP ALONG MOST
LARGER RIVERS...AS TEMPERATURES SHOULD QUICKLY DROP BELOW FREEZING
BY TONIGHT. HOWEVER...AN ISOLATED ICE JAM ON A SMALLER STREAM OR
CREEK CANNOT BE RULED OUT THROUGH THIS EVENING.

THIS COLD WEATHER WILL BE IN PLACE FOR THURSDAY AND FRIDAY WITH
TEMPERATURES BELOW NORMAL. DAYTIME TEMPERATURES WILL RETURN ABOVE
FREEZING ON SATURDAY WITH 40S FOR MOST AREAS...BUT WITH OVERNIGHT
LOWS DROPPING BELOW FREEZING...ANY SNOW MELT SHOULD BE SLOW AND NOT
CAUSE ANY HYDROLOGIC ISSUES. COLDER TEMPERATURES WILL RETURN ONCE
AGAIN ON SUNDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 11 AM EDT
     THURSDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM EDT
     THURSDAY FOR NYZ049-050-052-053-058-063.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 11 AM EDT
     THURSDAY FOR NYZ054-059>061-064>066.
     WINTER STORM WARNING UNTIL 11 AM EDT THURSDAY FOR NYZ032-033-
     038>043-047-048-051-082>084.
MA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 11 AM EDT
     THURSDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 11 AM EDT THURSDAY FOR VTZ013>015.

&&

SYNOPSIS...FRUGIS
NEAR TERM...FRUGIS
SHORT TERM...FRUGIS
LONG TERM...IAA
AVIATION...IAA/KL
HYDROLOGY...FRUGIS
Hazardous weather outlook, Mar 12, 4:10 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 AM EDT WED MAR 12 2014

NYZ032-033-038>043-047-048-051-082>084-VTZ013>015-131200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
510 AM EDT WED MAR 12 2014

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND WESTERN
ADIRONDACKS...THE SCHOHARIE AND MOHAWK VALLEYS...THE
HELDERBERGS...THE LAKE GEORGE SARATOGA REGION AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ALSO...DANGEROUSLY COLD WIND CHILLS ARE POSSIBLE THURSDAY NIGHT
INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL AND ICE ACCRETION REPORTS
TO THE NATIONAL WEATHER SERVICE.

NYZ049-050-052-053-058-063-131200-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-WESTERN GREENE-WESTERN ULSTER-
510 AM EDT WED MAR 12 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPITAL REGION AND CENTRAL
AND SOUTHEASTERN CATSKILLS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ALSO...RAIN WILL BE MODERATE TO POSSIBLY HEAVY AT TIMES. FLOODING
OF POOR DRAINAGE...LOW LYING...AND URBAN AREAS...ESPECIALLY IN
LOCATIONS WHERE EXISTING SNOW AND ICE BLOCKS DRAINAGE IS LIKELY.

IN ADDITION...DANGEROUSLY COLD WIND CHILLS ARE POSSIBLE THURSDAY
NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL AND ICE ACCRETION REPORTS
AS WELL ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ054-059>061-064>066-131200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
510 AM EDT WED MAR 12 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MID HUDSON
VALLEY...TACONICS...BERKSHIRES AND LITCHFIELD COUNTY..

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ALSO...RAIN WILL BE MODERATE TO HEAVY AT TIMES. FLOODING OF POOR
DRAINAGE...LOW LYING...AND URBAN AREAS...ESPECIALLY IN LOCATIONS
WHERE EXISTING SNOW AND ICE BLOCKS DRAINAGE IS LIKELY...ALONG WITH
SIGNIFICANT IN BANK RISES ON RIVERS AND STREAMS.

IN ADDITION...DANGEROUSLY COLD WIND CHILLS ARE POSSIBLE THURSDAY NIGHT
INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL AND ICE ACCRETION REPORTS
AS WELL ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
March 12, 8:00 AM EST to March 13, 10:00 AM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Weather, Western Windham

When
March 12, 8:00 AM EST to March 13, 10:00 AM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Winter Weather, Eastern Windham

When
March 12, 8:00 AM EST to March 13, 10:00 AM EST
Where
Eastern Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2014Every state in 2014This day in weather historyWarnings in Vermont, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500859, 500861, 500862.